Whitney extension theorem
In mathematics, in particular in mathematical analysis, the Whitney extension theorem is a partial converse to Taylor's theorem. Roughly speaking, the theorem asserts that if A is a closed subset of a Euclidean space, then it is possible to extend a given function off A in such a way as to have prescribed derivatives at the points of A. It is a result of Hassler Whitney. A related result is due to McShane, hence it is sometimes called the McShane–Whitney extension theorem.
A precise statement of the theorem requires careful consideration of what it means to prescribe the derivative of a function on a closed set. One difficulty, for instance, is that closed subsets of Euclidean space in general lack a differentiable structure. The starting point, then, is an examination of the statement of Taylor's theorem.
Given a real-valued Cm function f(x) on Rn, Taylor's theorem asserts that for each a, x, y ∈ Rn, it is possible to write
where α is a multi-index and Rα(x,y) → 0 uniformly as x,y → a.
Let fα=Dαf for each multi-index α. Differentiating (1) with respect to x, and possibly replacing R as needed, yields
where Rα is o(|x-y|m-|α|) uniformly as x,y → a.
Note that (2) may be regarded as purely a compatibility condition between the functions fα which must be satisfied in order for these functions to be the coefficients of the Taylor series of the function f. It is this insight which facilitates the following statement
Theorem. Suppose that fα are a collection of functions on a closed subset A of Rn for all multi-indices α with satisfying the compatibility condition (2) at all points x, y, and a of A. Then there exists a function F(x) of class Cm such that:
- F=f0 on A.
- DαF = fα on A.
- F is real-analytic at every point of Rn-A.
Extension in a half space
Seeley (1964) proved a sharpening of the Whitney extension theorem in the special case of a half space. A smooth function on a half space Rn,+ of points where xn ≥ 0 is a smooth function f on the interior xn for which the derivatives ∂α f extend to continuous functions on the half space. On the boundary xn = 0, f restricts to smooth function. By Borel's lemma can be extended to a smooth function on the whole of Rn. Since Borel's lemms is local in nature, the same argument shows that if Ω is a (bounded or unbounded) domain in Rn with smooth boundary, then any smooth function on the closure of Ω can be extended to a smooth function on Rn.
Seeley's result for a half line gives a uniform extension map
which is linear, continuous (for the topology of uniform convergence of functions and their derivatives on compacta) and takes functions supported in [0,R] into functions supported in [−R,R]
To define E, set
where φ is a smooth function of compact support on R equal to 1 near 0 and the sequences (am), (bm) satisfy:
- bm > 0 tends to ∞;
- ∑ am bmj = (−1)j for j ≥ 0 with the sum absolutely convergent.
A solution to this system of equations can be obtained by taking bn = 2n and seeking an entire function
It can be seen directly by setting
an entire function with simple zeros at 2j. The derivatives W '(2j) are bounded above and below. Similarly the function
meromorphic with simple poles and prescribed residues at 2j.
is an entire function with the required properties.
The definition for a half space in Rn by applying the operator R to the last variable xn. Similarly, using a smooth partition of unity and a local change of variables, the result for a half space implies the existence of an analogous extending map
for any domain Ω in Rn with smooth boundary.
- Extension of range of functions, Edward James McShane, Bull. Amer. Math. Soc., 40:837-842, 1934. MR1562984
- Whitney, Hassler (1934), "Analytic extensions of functions defined in closed sets", Transactions of the American Mathematical Society (American Mathematical Society) 36 (1): 63–89, doi:10.2307/1989708, JSTOR 1989708
- Bierstone, Edward (1980), "Differentiable functions", Bulletin of the Brazilian Mathematical Society 11: 139–189
- Malgrange, Bernard (1967), Ideals of differentiable functions, Tata Institute of Fundamental Research Studies in Mathematics 3, Oxford University Press
- Seeley, R. T. (1964), "Extension of C∞ functions defined in a half space", Proc. Amer. Math. Soc. 15: 625–626
- Hörmander, Lars (1990), The analysis of linear partial differential operators. I. Distribution theory and Fourier analysis, Springer-Verlag, ISBN 3-540-00662-1
- Chazarain, Jacques; Piriou, Alain (1982), Introduction to the Theory of Linear Partial Differential Equations, Studies in Mathematics and Its Applications 14, Elsevier, ISBN 0444864520
- Ponnusamy, S.; Silverman, Herb (2006), Complex variables with applications, Birkhäuser, ISBN 0-8176-4457-1